Join 3,418 readers in helping fund MetaFilter (Hide)


Lexapro and Dextomethorphan - Am i going to die?
March 24, 2014 8:08 PM   Subscribe

Fighting a cold and wasn't thinking. I am on 20mg of Lexapro and I just took some Nyquil with 30mg of dextro. Got to looking and it looks like there is a major possibility of seratonin syndrome. Should I go to the hospital now? I'm a male, 225 pounds, mostly healthy except for this darn cold. How nervous should I be?
posted by Octoparrot to Health & Fitness (9 answers total) 1 user marked this as a favorite
 
If you can't reach your pharmacist you can call poison control in the US at call 1-800-222-1222.
posted by Jahaza at 8:12 PM on March 24 [1 favorite]


Call poison control.
posted by KokuRyu at 8:13 PM on March 24 [1 favorite]


It is possible, but remember that most serotonin syndrome is uncomfortable but not actually deadly. At normal doses, if your body is processing these things normally (which is never a given), you're more at risk for the milder stuff. Heart racing, feeling uncomfortable and twitchy for awhile. By all means, call, but just saying, "major possibility of serotonin syndrome" does not mean "major possibility of becoming seriously ill".
posted by Sequence at 8:21 PM on March 24


We called them once when I thought I might have taken too much of a medication; they were very helpful.
posted by amtho at 8:21 PM on March 24 [1 favorite]


On what do you base your evaluation of serotonin syndrome as a "major possibility"? Serotonin syndrome is quite rare. Speaking for myself I wouldn't even worry about it. But since I am not a doctor if you are concerned go ahead and call poison control.

But like I said I wouldn't be the least bit nervous if it were me.
posted by Justinian at 8:36 PM on March 24 [1 favorite]


Poison control said don't worry about it. Thanks everyone!
posted by Octoparrot at 8:38 PM on March 24 [4 favorites]


I always hesitate to tell people whether or not to seek medical care, but when you have no symptoms that makes it easier. There is no test for serotonin syndrome - it's diagnosed by symptoms and physical exam. So if you have no symptoms I can safely tell you that you have no serotonin syndrome.
posted by treehorn+bunny at 8:39 PM on March 24 [3 favorites]


I admit I was pretty surprised there are a few more medications out there that have been linked to serotonin syndrome than I had previously realized, but it looks like dextromethorphan in particular needs to be taken at chugging the whole bottle, robotripping style rather than doses that are anywhere close to what the label suggests.

So for future googlers, not to worry. As a rule of thumb, SSRIs are still incredibly safe drugs, especially considering the previous generations of antidepressants.
posted by hobo gitano de queretaro at 2:00 AM on March 25


looks like dextromethorphan in particular needs to be taken at chugging the whole bottle, robotripping style rather than doses that are anywhere close to what the label suggests

Anecdata: I had a minor interaction between an SSRI and dextromethorphan at recommended doses.

It wasn't anything terribly dramatic—just several hours of feeling jittery and uncomfty—but it was enough to make me stick to guaifenesin-based cough medicines from there on in.
posted by evidenceofabsence at 5:18 PM on March 25


« Older Will my planned Seattle vacati...   |  No, seriously. Should I buy an... Newer »

You are not logged in, either login or create an account to post comments